General anasthetic and parkinsons disease.

Started by

My mother in law had a pace maker fitted about 9 months ago and since coming out of the general anasthetic her left started shaking. The Drs first thought it was maybe nearve damage from the operation but it was then investigated that it may be Parkinsons which it turned out to be.

She exhibited no signs of Parkinsons Desease prior to the General Anasthetic I have read a French study into connection of Demensia being brought on by general anasthetic in the elderly and I thought there may be a possible connection between P.D and General Anasthetics



You might want to have her order copies of the surgical report (or order it for her and have her sign the request) and see what anesthetic was used, then check it against the French study to see if it's one of the ones that's associated with PD.

You then might want to have her see a neurologist to discuss PD medicine, such as carb/levodopa, which might help the shaking.

Sorry to read about this sad situation. I hope you find the answers to your questions.
Hi and thank you for your quick reply, wwe have taken her to a neurologist and she is on carb/levodopa atm. The sad thing is that she has only been diagnosed for bout 9 months and her other hand has started to shake badly now too and she has started the psychosis episodes now which I have read usually dont start this early. Thank you for your letter and wishes, it was much appreciated.
Andy, GA gave you a very good answer that brings up a question. Does she have all of her documents in order? POA, DNR, Living Will, etc? These have to be done while she is competent to sign them. Otherwise guardianship which can get expensive and nasty in families will be the only option.

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support